Pennsylvania, 2011Damaging Winds in Pennsylvania, August 25, 2011
August 25, 2011 · NWS CTP · 2 events in 2 counties and zones
A bands of thunderstorms associated with a weakening squall line moved southeast from Lake Erie during the pre-dawn hours and produced isolated wind damage in the western Alleghenies. A tree toppled by the severe winds fell on a house in Somerset, killing a 10-year old female.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bands of thunderstorms associated with a weakening squall line moved southeast from Lake Erie during the pre-dawn hours and produced isolated wind damage in the western Alleghenies. A tree toppled by the severe winds fell on a house in Somerset, killing a 10-year old female.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 24, 11:56 PM EST, 54 minutes earlier.
Area forecast discussion, Aug 24, 11:56 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1256 AM EDT THU AUG 25 2011
.SYNOPSIS...
STRONG UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL TRACK
EAST FROM THE GREAT LAKES AND OHIO VALLEY INTO THE NORTHEAST AND
MID ATLANTIC REGION OVER THE NEXT 36 HOURS. THE COLD FRONT WILL
PUSH THROUGH THE KEYSTONE STATE TODAY BRINGING SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL RETURN TO THE AREA ON FRIDAY AND
BRING FAIR AND DRY WEATHER. HURRICANE IRENE IS FORECAST TO MOVE
NORTH NEAR OR JUST OFFSHORE THE EASTERN SEABOARD...AND COULD
IMPACT EASTERN PENNSYLVANIA WITH HEAVY RAIN THIS WEEKEND. FAIR
WEATHER WILL RETURN FOR EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
UPDATE FOR SEVERE THUNDERSTORM WATCH 806 IN EFFECT UNTIL 6AM FOR
THE N/W MTNS. IMPRESSIVE LINE OF TSTMS WORKING SEWD FROM LAKE ERIE
EARLY THIS MORNING ALONG AXIS OF MOD INSTABILITY AND STRONG WSWLY
LLJ. VERY STRONG FLOW IN THE LOW LEVELS WILL SUPPORT ISOLATED
DAMAGING WIND THREAT IN THE MORE INTENSE BOWING LINE SEGMENTS. THE
SEVERE THREAT SHOULD DECREASE FURTHER S/E INTO THE ALLEGHENY
FOOTHILLS GIVEN WEAKER INSTABILITY. COSPA/HI RES MDL DATA SUPPORTS
THIS FCST TREND AS PCPN ENTERS THE CNTRL MTNS AROUND 09-10Z. PREVIOUS
DISCUSSION BELOW.
ANOTHER QUIET EVENING FOR NOW ACROSS CENTRAL PA...BUT NOT TOO FAR
UPSTREAM IT HAS BECOME ACTIVE AS A TROUGH PUSHING INTO THE EASTERN
GLAKS IS IGNITING A LINE OF SCATTERED STORMS FROM SOUTHERN LOWER
MICHIGAN NORTHEASTWARD INTO SOUTHERN ONTARIO. TIMING OF
DETERMINISTIC MESO MODELS BRINGS THIS INTO MY NORTHWEST COUNTIES
BY OR SHORTLY AFTER MIDNIGHT. TSTMS WILL BECOME MORE NUMEROUS AND
LIKELY ORGANIZE INTO A LINE AFTER 06Z IN THE NW...WITH POSS OF
ISOLD STRONGER WIND GUSTS AS LOW LEVEL JET INCREASES. ALONG A
KAOO-KIPT LINE PRECIP CHANCES DON/T SIGNIFICANTLY INCREASE UNTIL
AFTER 06Z AS THE BROKEN LINE OF STORMS TRACK EASTWARD...THOUGH
THESE SHOULD BE SLOWLY DIMINISHING AS THEY ENTER THE CENTRAL MTNS.
THE LOWER SUSQ WILL NOT SEE CONVECTION UNTIL AFTER 12Z.
AFTER BREEZY WINDS DIMINISH THIS EVENING...A MILDER NIGHT THAN
LAST NIGHT WILL BE IN STORE. TEMPS WILL REMAIN IN THE LOWER/MID
60S IN MOST LOCATIONS.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
A STRONG UPPER TROUGH AXIS WILL SWEEP EWD ACROSS THE UPPER OH
VALLEY/ERN GRT LKS TO A NY TO VA LINE BY 00Z FRI...GRADUALLY
WEAKENING AS LEADING JET MAX/DYNAMICS ALOFT EJECT NEWD INTO SERN
CANADA. AT THE SURFACE...SWLY FLOW WILL MAINTAIN MOISTURE
FLUX/RIBBON OF 1.5-2.0 INCH PWATS AHEAD OF A COLD FRONT WHERE
MARGINAL INSTABILITY WILL MATERIALIZE DURING THE DAY. MODELS ARE
IN RELATIVELY GOOD AGREEMENT OVERALL WITH THIS SYSTEM...AND SPC
NOW HAS AN AREA OF SLIGHT RISK SVR TSTMS FROM NEAR THE EASTERN
EDGE OF OUR CWA...EASTWARD. A FAVORABLY MOIST AND INCREASINGLY
UNSTABLE AIR MASS PRECEDING FRONTAL LIFT/WAA SHOULD RESULT IN SCT
TO NMRS TSTMS. THE THREAT OF SEVERE STORMS STILL LOOKS MARGINAL
GIVEN MODEST SHEAR AND POOR MID LEVEL LAPSE RATES. THE GREATEST
RISK FOR SEVERE WEATHER IS ACRS THE LWR SUSQ VLY GIVEN
JUXTAPOSITION OF BEST INSTABILITY/HEATING AND LLVL MSTR /SFC
DEWPTS 65-70F/. STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY
HEAVY RNFL GIVEN HI PWATS AND 30-40KT LLJ...BUT THIS MAY COUNTERED
TO SOME DEGREE BY PROGRESSIVE NATURE OF THE FROPA. THE EXCEPTION
MAY BE OVR SERN PA AS THE GUIDANCE SHOWS A LOCAL RNFL MAX
DEVELOPING UNDER THE RIGHT ENTRANCE REGION OF THE UPPER JET.
THEREFORE WILL NEED TO WATCH OUT FOR FLOOD/FF THREAT GIVEN WET
ANTECEDENT CONDS AND LOWER FFG VALUES. USED A GENERAL COMPROMISE
FOR QPF GIVEN GOOD MODEL AGREEMENT WITH A TILT TOWARD THE 00Z
ECMWF.
STARTING THU NIGHT...EXPECT FAIR AND DRY WEATHER TO PREVAIL ACRS
THE KEYSTONE STATE WITH SFC RIDGE AXIS ANCHORED ALONG THE ERN
LKS. FOCUS WILL THEN SHIFT TO HURRICANE IRENE OVER THE WEEKEND.
ANYWAY...WILL MONITOR THE SITUATION...AS THE AIRMASS JUST TO
THE WEST IS QUITE HOT AHD HUMID THIS AFT...AND WITH MODERATE
DYNAMICS MOVING ON THU...CONCERN IS THAT SYSTEM MAY BE STRONGER
THAN THE CURRENT MODELS HAVE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
TENDENCY OF THE MODELS IS A LITTLE FURTHER EAST WITH THE
HURRICANE. HOWEVER...STILL CLOSE ENOUGH TO BRING SOME SHOWERS
AND STORMS TO THE AREA LATER SATURDAY INTO SUNDAY. SYSTEM IS
MOVING FAST ENOUGH NOW...THAT LITTLE POTENTIAL FOR RAIN WILL
BE LEFT AFTER SUNDAY EVENING.
MAIN CHANGE WAS TO EDGE HIGHER POPS JUST A LITTLE TO THE WEST.
MAIN CONCERN REMAINS THAT IS SOME HINT IN THE MODEL DATA OF A PRE
RNFL EVENT PERHAPS REACHING AS FAR NORTH/WEST AS SE PA BY SAT
MORNING...WITH THE GREATEST THREAT OF TROPICAL RNFL SEEMINGLY FROM
SAT NGT INTO EARLY SUNDAY. OVERALL THE LATEST TREND IS FOR A MORE
EASTERLY...MAINLY OFFSHORE TRACK BEFORE MDL DIFFS ARISE ON
POTENTIAL LANDFALL SUNDAY. THERE WILL BE A VERY TIGHT RNFL
GRADIENT ON THE WRN SIDE OF THE TROPICAL SYSTEM.
WHILE THERE IS STILL PLENTY OF UNCERTAINTY IN THE TRACK OF
HURRICANE IRENE AT THESE RANGES...IT LOOKS LIKE PORTIONS OF
CENTRAL AND ESPECIALLY WRN PA COULD MAKE IT THROUGH THIS SYSTEM
LARGELY UNSCATHED.
IRENE IS EVENTUALLY ABSORBED INTO A LG SCALE TROUGH PROGRESSING
EWD THROUGH SERN CANADA EARLY NEXT WEEK. SUBSIDENCE AND REBOUNDING
HEIGHTS ALOFT IN THE WAKE OF IRENE SHOULD AFFORD A SEASONABLY WARM
AND MAINLY DRY START NEXT WEEK.
EXPECT MOST OF MONDAY INTO WED TO BE DRY...WITH TEMPS TYPICAL OF
LATE AUG.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
HIGH DEWPOINTS ARE SURGING INTO WESTERN PA...HELPING TO SUPPORT
THE DEVELOPMENT OF SOME MVFR CIGS OVER THE HIGH TERRAIN TERMINALS
LIKE JST-BFD.
RADAR SHOWS A LINE OF INTENSE CONVECTION JUST MOVING OVER LAKE
ERIE AT THIS HOUR. HIGH RES ARW IS SEEING THIS FEATURE REMARKABLY
WELL BUT MAY BE AN HOUR OR TWO FAST...WITH TIMING SUGGESTING IT
WILL ENTER THE NWRN MOUNTAINS AROUND 06Z. FROM THERE THE EVOLUTION
OF THE LINE COMES INTO QUESTION. THE HRRR WEAKENS IT
SIGNIFICANTLY. THE ARW AND THE NAM-PARA SUGGEST CONVECTION BECOMES
LESS FOCUSED BUT MORE WIDESPREAD LATER TONIGHT.
EITHER WAY CONDITIONS WILL REMAIN PRIMARILY VFR EXCEPT IN AND
NEAR CONVECTIVE LINE OVERNIGHT...THOUGH LIGHT FOG AND THE MARGINAL
CEILINGS OVER WESTERN HIGH TERRAIN WILL CAUSE SOME RESTRICTIONS
FOR A TIME OVERNIGHT. IF WIDESPREAD SHOWERS AND STORMS FORM AS SOME
GUIDANCE SUGGESTS...EXPECT MORE EXTENSIVE REDUCED CONDITIONS TO
FORM ASSOCIATED WITH THE RAIN.
WIDESPREAD CONVECTION WILL CONTINUE TO BRING REDUCTIONS ON
THURSDAY UNTIL PRECIP ENDS FROM NW TO SE.
OUTLOOK...
FRI/SAT...NO SIG WX EXPECTED.
SAT NIGHT-SUN...HEAVY RAIN AND STRONG FLIGHT-LEVEL WINDS POSSIBLE
EASTERN SECTIONS DUE TO HURRICANE IRENE.
MON...PRIMARILY VFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...MARTIN/RXR/STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...MARTIN/STEINBUGL
LONG TERM...MARTIN/STEINBUGL
AVIATION...LA CORTE
Hazardous weather outlook, Aug 24, 11:48 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1248 AM EDT THU AUG 25 2011
PAZ012-018-019-025>028-033>036-041-042-045-046-049>053-056>059-
063>066-260500-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1248 AM EDT THU AUG 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A COLD FRONT WILL MOVE ACROSS PENNSYLVANIA TODAY AND MAY PRODUCE
STRONG TO LOCALLY SEVERE THUNDERSTORMS. THE GREATEST RISK FOR
SEVERE WEATHER IS OVER EASTERN AREAS. IN ADDITION...HEAVY
CONVECTIVE RAINFALL IS POSSIBLE WHICH COULD LEAD TO FLOODING.
HURRICANE IRENE IS FORECAST TO TRACK ALONG OR JUST EAST OF THE
MID ATLANTIC COAST THIS WEEKEND. THIS TROPICAL SYSTEM MAY BRING
HEAVY RAIN AND GUSTY WINDS TO EASTERN PENNSYLVANIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004>006-010-011-017-024-037-260500-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-TIOGA-
1248 AM EDT THU AUG 25 2011
...SEVERE THUNDERSTORM WATCH 806 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A COLD FRONT WILL MOVE ACROSS PENNSYLVANIA TODAY AND MAY PRODUCE
STRONG TO LOCALLY SEVERE THUNDERSTORMS. THE GREATEST RISK FOR
SEVERE WEATHER IS OVER EASTERN AREAS. IN ADDITION...HEAVY
CONVECTIVE RAINFALL IS POSSIBLE WHICH COULD LEAD TO FLOODING.
HURRICANE IRENE IS FORECAST TO TRACK ALONG OR JUST EAST OF THE
MID ATLANTIC COAST THIS WEEKEND. THIS TROPICAL SYSTEM MAY BRING
HEAVY RAIN AND GUSTY WINDS TO EASTERN PENNSYLVANIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE IN STATE COLLEGE.
In the hours before
Special weather statement, Aug 24, 11:41 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1241 AM EDT THU AUG 25 2011
PAZ004-250515-
WARREN PA-
1241 AM EDT THU AUG 25 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WARREN
COUNTY...
AT 1242 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7
MILES NORTH OF FREWSBURG TO 13 MILES WEST OF ELGIN...MOVING EAST AT
60 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL AFFECT COLUMBUS...SUGAR GROVE...RUSSELL AND
YOUNGSVILLE.
LAT...LON 4200 7892 4193 7892 4169 7961 4170 7962
4200 7961
FORECASTER:Thunderstorm Wind, Warren
- When
- August 25, 12:50 AM EST
- Where
- Warren County, 0.86 mi SE of Warren
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.840, -79.140
Thunderstorm winds estimated near 60 mph knocked down a large limb and utility wires in Warren city.
Thunderstorm Wind, Somerset
- When
- August 25, 7:00 AM EST
- Where
- Somerset County, 0.96 mi NNE of Roberts
- Measured
- 50 kt (58 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.993, -79.073
Thunderstorm winds estimated near 60 mph knocked down a tree which fell onto a residential home on Stepping Stone Road on the south-side of Somerset, causing significant damage. A 10-year old female in the house was killed by the falling tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, August 25, 20111 death · 2 injured · $150,000 · 1 event
- Rip Current in Virginia, August 25, 20111 death · 1 event
- Lightning Strikes in Maryland, August 25, 2011$305,000 · 2 events
- Tropical Storm and High Surf in Florida, August 25 to 26, 20118 injured · $2,000 · 3 events
- Damaging Winds in Ohio, August 25, 2011$150,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, August 25, 2011$125,000 · 50 kt wind · 3 events
- Tornado and Damaging Winds in Texas, August 25, 2011$85,000 · EF0 · 10 events
- Hail and Damaging Winds in Virginia, August 25, 2011$61,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Virginia, August 25, 2011$47,000 · 1.75 in hail · 21 events
- Flash Flooding in Ohio, August 25, 2011$20,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 25, 201156 kt wind · 17 events
- Damaging Winds in Virginia, August 25, 2011$12,000 · 53 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326906, 326908.